Post # 1
Hi ladies, I was hoping to get a little input from anyone who has had experience with BCP.
I have been on BCP for 5 years now, I’m currently 23. The first couple of years were great (my periods were right on time, less cramps, etc). However, within the past couple of years I have noticed that my sex-drive has really lowered. I have done a lot of reading online and have found that BCP can have many negative side effects, which include low sex-drive. My SO doesn’t care if I get off BCP, we will figure out another method of birth control.
I just feel like I want my body to do its own thing and I’m curious to see how I am after stopping the pill.
I’ll be talking to my doctor in a couple months when I go in for my yearly physical/pelvic exam. But I’m really debating stopping the pill after I finish this pack, which would be the end of this week.
Anyone have input on what happened with your body after stopping BCP? How long did it take you to get regular again? Anyone else experience decreased sex-drive?
Thank you!! 🙂
Post # 3
After I went off pills my cycle was mostly regular but not as predictable as pills. Sex drive did seem to improve a bit, but unfortunately my acne came back =( I’m 24 and just started the mirena IUD a few months ago because I was worried about pill side effects like you are.
Post # 4
I was in a similar boat. I kept throwing it up etc. I’ve been off it for two years now. Not ttc. We use rhythm and pullout method. Despite popular belief (used in my opinion, and perhaps rightfully so, to scare teens) it works amongst responsible adults who do it right.
My sex drive has slightly decreased but only ever so slightly and my periods are SO regular. I wouldn’t try rhythm until yours are. And try an iPhone period tracker app. 🙂
Post # 5
@Nferrari: Praying I don’t get acne!! How’s Mirena working for you? Are there side effects? Thanks!!
@queencharlotte04: Good to know, I’ll definitely have to track my periods once I stop. Thanks!!
Post # 6
@PinkElephants21: The mirena has been good so far, no periods anymore which is an expected side effect and no having to remember a pill! However I get occasional cramps while I’m running (apparently my uterus is smaller than average =/ so it’s a snug fit for the device). be warned, the insertion does hurt more if you have not given birth before due to anatomical reasons.
Post # 7
I’ve been using a simmilar rhythm/pull-out combo too (for 3 years now) and I love it @queencharlotte04: what app do you use to track, do you just count days or track CM or temp too?
@PinkElephants21: The pill made me so so so not frisky at all, once I went off it sex became so much more enjoyable and I was regular within just a couple cycles. I don’t know if it really helps but raspberry leaf tea is supposed to aid in getting your cycle regular again and in easing cramps.
The pill is fine for some people but I think that the side-effects can become something of a new-normal, coming off of the pill was an incredible experience for me – sex was fun again and lube became unnecessary, i felt very stable and clear headed, i stopped retaining water in my face (and got cheekbones!) and my skin actually became clearer. The only slight disadvantage is that my chest fluctuates with my cycle like crazy – my boobies are tiny for most of the month and then fill back out to the size they were with the pill just before my period.
Post # 8
@PinkElephants21: We are definitely not TTC but I can’t be on HBC because of medical issues (neurological issues + family history of stroke = not good). For now we’re just using condoms and are thinking about adding that to the rhythm method. I’m also looking at a copper IUD and if not I will consider going back on HBC because to us the health risk is less scary than the baby risk. Everytime I’ve gotten off HBC my periods have been super messed up (last time I bled/spotted for 2-3 months!) but after that my periods were normal. When I was on Nuvaring it actually made my periods worse (2x as long as normal). Everyone’s body is diff. I would talk to your doctor and see what you think is best.
Post # 9
I came of The Pill because my husband had a vasectomy.
It took more than six months for my period to return and now that they have, my periods have been very heavy thus far. I also have not suffered from PMS like I did when I was taking The Pill.
My sex drive is still very high as usual. Being on The Pill and Depo when I was younger never dampened my desires.
Post # 10
I went off the pill — it made sex sooo much better. I was on it for so long, that I didn’t realize the effect it was having on me. There’s a bit more of a chance of accidently getting pregnant, but I’m older and married and am financially in a good place to have kiddos now if it happens. So, I’m more than happy to make that tradeoff.
It might also be worth trying different pills to see if that makes a difference. The side effects can be different pill to pill. But, if you don’t like it there are lots of other good contraceptive methods — the pill is nice, but not perfect.
Post # 11
@PinkElephants21: I took BCP when I was younger and my body responded horribly to them (i.e. water rentention, mood swings), so I stopped taking them and went on the Nuvaring. I was on the NR for about 7 years and just went off this past August after my wedding. I was just so over hormonal BC at that point. I didn’t like what it did to my body or mind. My husband and I are now using the POM and I am charting. I will never take hormonal BC ever again. I would suggest reading the book Taking Charge of Your Fertility. It provides useful information for people like myself that do not want to take horomonal BC, but are not quite yet ready for pregnancy. My advice is to listen to you body. You know it better than anyone else. Hope it all works out for you. 🙂
Post # 12
I got off BCP for similar reasons. I hated having to take artificial hormones, and did not want to keep doing that to my body. I got off them, and now we use condoms and POM while we are working through the kinks of charting. I agree that you should read Taking Charge of Your Fertility. I am currently reading it, and it is very helpful. I love having my body and my hormones back to normal
Post # 13
@PinkElephants21: I also stopped BC after being on it for a long time. I was having some really crappy side effects and decided it just wasnt worth it anymore after trying many different pills. The worst was the low sex drive. I stopped it in August of 2012 and the sex drive came back up pretty quickly. The only problem I really had was that my periods were kind of irregular for about a year. They would sometimes last 2 weeks sometimes 3 days. I was on the pill for so long though that I never realized all the effects it was having on me.
Post # 14
Thanks to all of you ladies for your input! Makes me feel better knowing what you all have experienced, and it’s comforting knowing that most go you returned to normal cycles shortly after stopping. Hope I have good luck too! 🙂 and I’ll definitely read that book!!!
Post # 15
I had an implanon/nexaplon implant, which is great. It is still hormonal though, so it only works if your issue is with the oestrogen in the pill, not the progesterone.
If you think implanon could work for you, why don’t you try the POP for a few months and see if that solves the problem? If it’s all good, you could switch to the POP permanently, or else get an implant.
Post # 16
I was on Bridal Party, partly for health reasons (PCOS), and I hated it so much. (And this was on the ‘good’ BC, let’s not even talk about being on Yasmin) I had no sex drive, constant brain fog, and was needlessly weepy/emotional. I got off it and felt a lot better, and also lost the 15 pounds I had been hanging onto the whole time I was on it! I tried going back on a couple times, and just felt shitty again almost right away. It’s always worth talking to your doctor though, and make sure you’re well-protected!